California, 2022Winter Storm and High Wind in California, March 9 to 13, 2022
March 9 to 13, 2022 · NWS REV · 5 events in 2 counties and zones
A fast moving cold front brought breezy winds and a period of light snow showers through the region Wednesday night into Thursday morning. A strong, cold north to east surface wind flow followed behind the exiting frontal boundary through Thursday.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front brought breezy winds and a period of light snow showers through the region Wednesday night into Thursday morning. A strong, cold north to east surface wind flow followed behind the exiting frontal boundary through Thursday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 9, 1:47 PM PST, 13 minutes earlier.
Area forecast discussion, Mar 9, 1:47 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
147 PM PST Wed Mar 9 2022
.SYNOPSIS...
A fast moving cold front will bring winds and some light snow
showers tonight into early Thursday morning. Strong, cold north to
east winds are expected tonight and Thursday. High pressure moves in
Friday for warmer conditions but then there is potential for a
change to a more active weather pattern by Sunday.
.DISCUSSION...
...VERY WINDY IN EXTREME SOUTHERN MONO COUNTY THURSDAY...
Little change to the ongoing short-term forecast. High-resolution
models continue to show a band of light snow showers developing
from midnight tonight into early Thursday morning. These "inside
slider" bands often create highly variable snow amounts, but we're
not seeing signals for more than an inch or two of snow
accumulation with this one. The best chance for an inch or two of
snow is in the east Sierra and also west of Highway 95 in Mono and
southern Lyon Counties. See the SNOW bullet below for further
discussion. This system will also bring strong winds to some
locations tonight and Thursday, here are some details...
* WINDS: NW/N winds transition to N/NE tonight. N/NE winds tend to
favor our eastern Sierra valleys such as around Benton and
Bishop for stronger winds as colder, denser post-frontal air
spills into the Owens Valley. The NBM is showing a 50-70% chance
for gusts over 50 mph Thursday. Meanwhile, the Sierra crest will
really howl Thursday with gusts near 100 MPH and wind chills -10
to -25F for exposed ridges. Beware: wind chills of -20 can bring
frostbite in 30 minutes! A Lake Wind Advisory for Lake Tahoe
remains in effect late tonight through Thursday afternoon.
* SNOW: North of US-50, including for around Reno/Carson/Minden
and around Fallon, a dusting of light snow (less than 1") is
expected. The best probabilities (40-70%) for 1-2" of snow are
focused south of Hwy 50 in southern Alpine County, the northern
half of Mono County, and across Mineral and southern Lyon
counties. With temperatures plummeting well below freezing
tonight, snowfall may yield hazardous driving conditions into
Thursday morning, even after just a dusting of snow. JCM
* OUTLOOK for Friday through early next week: Warmer temperatures
and drying conditions return Friday afternoon and continue through
the weekend as high pressure regains some control over the region.
Temperatures will be quite mild with lower valleys in the mid to
upper 50s and Sierra valleys hitting the upper 40s to mid 50s.
- For next week, the weather pattern is attempting to make a
much needed shift. Ensemble clusters show the ridge flattening
and literally put a 'foot in the storm door' for the West
Coast. At this time uncertainty still hovers around how much
this storm door will widen and direct moisture laden Pacific
weather systems towards the Sierra and western NV.
- One such Pacific system will quickly shoot into the Pacific
Northwest Saturday-Sunday and drag the trailing edge of an
accompanying cold front across northeast CA and northern NV.
Forcing from its passage will strengthen the southwest to west
winds across the Sierra and western Nevada Saturday night,
particularly along and north of Highway 50. Precipitation
chances will be marginal at best over our region(10-20%) with
this system. But winds will be the focus with this system,
with gusts 30-40 mph possible in the lower valleys Saturday
night and Sunday.
- The ECMWF and GFS ensembles still show an improving potential
for another round of precipitation on Tuesday as well. Breezy
winds could return by Sunday morning ahead of this next
upstream storm. The system for Tuesday appears more productive
and wetter in nature with the potential for low elevation rain
and high elevation snow. -Amanda
.AVIATION...
Strong winds and light snow showers to impact western NV and Sierra
terminals tonight into Thursday. Here are some details...
* WINDS: North to northwest breezy winds transition to strong
northeast-east winds late tonight (gusts 20-40kts). These strong
winds should decrease Thursday for much of western NV but will
increase across Mineral County and for parts of the Sierra. Gusts
up to around 40kts are expected at KMMH and KHTH tonight through
Thursday. Very strong Sierra-crest east winds will result in
turbulence and LLWS concerns along the Sierra crest and westward
also tonight through Thursday.
* SNOW: Snow (trace or more) chances tonight range 15-25% for
western NV terminals and 30-40% for Sierra and Mono County
terminals. Accumulations will be hard to come by due to the fast
nature of the front and the warm-ish temps of late. KBAN and KHTH
could be the 'winners' on the snow accumulations, but even so it
will likely be a quick-hitting 2 inches.
* Weather Outlook: High pressure moves in for VFR conditions and
lighter winds Friday and Saturday. Gusty winds may return later
Saturday night-Sunday ahead of the next storm. JCM
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 4 AM to 4 PM PST Thursday for Lake Tahoe
in NVZ002.
CA...Lake Wind Advisory from 4 AM to 4 PM PST Thursday for Lake Tahoe
in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Mar 9, 1:59 PM PST, 1 minute before
Special Weather Statement
National Weather Service RENO NV
159 PM PST Wed Mar 9 2022
CAZ070>073-NVZ001>005-101300-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
159 PM PST Wed Mar 9 2022
...GUSTY WINDS AND LIGHT SNOW TONIGHT AND THURSDAY...
An inside slider-type system will bring snow showers, gusty
northerly winds, and a brief period of colder temperatures this
evening through Thursday.
* Although snowfall totals are expected to be on the light side,
these types of systems are notorious for creating variable snow
amounts. Western Nevada and the Sierra will have a chance of
receiving accumulating snowfall this evening, spreading south
along the eastern Sierra into Thursday. Motorists should be
prepared for possible winter driving conditions, particularly
during the Thursday morning commute.
* Expect northerly wind gusts between 25 and 40 mph at times for
valleys tonight and Thursday, with gusts over exposed ridges
along the Sierra crest up to 100 mph. Hazardous boating
conditions, aviation and ski impacts, and concerns for high-
profile vehicles will continue through Thursday.
* CHALFANT/NORTHERN OWENS VALLEY: North winds of 20-35 mph with
gusts to 50 mph are expected Thursday, with gusts as high as 60
mph possible.
* Breezy winds on Thursday combined with afternoon highs in the
30s to lower 40s in valleys will result in a chilly day. Wind
chills in the high Sierra with temperatures between 0 and -25
degrees will create a risk for frostbite and hypothermia.
http://weather.gov/reno
Winter Storm, Greater Lake Tahoe Area
- When
- March 9, 2:00 PM PST to March 10, 2:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Public
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
The public reported snow amounts at area ski resorts of an inch(Palisades Tahoe, Homewood Mountain) to 4.0(Heavenly Ski Base) during the 24hr period ending a 1400 LST, Mar 10.
High Wind, Greater Lake Tahoe Area
- When
- March 12, 6:00 PM PST to 7:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
Mesonet station West Verdi (NV009) weather station 3.0 mi SE of Dog Valley in Sierra County reported a wind gust of 63 mph.
High Wind, Greater Lake Tahoe Area
- When
- March 13, 4:00 AM PST to 5:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Measured
- 88 kt (101 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
Mesonet station Blue Streak (HVRTM) weather station 1.0 mi NNW of the Heavenly Ski summit in El Dorado County reported a wind gust of 101 mph.
High Wind, Mono
- When
- March 13, 6:00 AM PST to 7:00 AM PST
- Where
- Mono forecast zone
- Measured
- 90 kt (104 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
Mesonet station (DDSUM) located at Conway summit reported a wind gust of 103 mph.
High Wind, Mono
- When
- March 13, 6:00 AM PST to 7:00 AM PST
- Where
- Mono forecast zone
- Measured
- 95 kt (109 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
Mesonet station (MTH01) located 0.9 S Mammoth Mountain (Mammoth) summit reported a wind gust of 109 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 9, 20221 death · 1 event
- Tornadoes and Damaging Winds in Florida, March 9, 2022$279,000 · EF1 · 6 events
- Tornadoes in Alabama, March 9, 2022EF1 · 2 events
- Tornado in Alabama, March 9, 2022EF1 · 1 event
- Winter Weather in New York, March 9, 202224 events
- Winter Storm and Heavy Snow in Kansas, March 9 to 10, 202217 events
- Heavy Snow in Kansas, March 9 to 10, 202213 events
- Winter Weather in Pennsylvania, March 9, 20229 events
- Winter Weather in Nebraska, March 9 to 10, 20229 events
- Heavy Snow and Winter Weather in Pennsylvania, March 9, 20227 events
- Heavy Snow in New York, March 9, 20227 events
- Winter Storm and High Wind in Nevada, March 9 to 13, 2022101 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010609, 1010611, 1010610, 1010619, 1010624.